Alert archive / Minnesota / Freeze Warnings in 2012

Freeze Warning 2, NWS Duluth, MN

September 17, 20129 counties in Minnesota

NWS Duluth, MN issued this freeze warning at Sep 17, 2012, 3:08 PM CDT for 9 counties in Minnesota. It took effect at Sep 18, 2012, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2012, 3:08 PM CDT (20:08 UTC)
In effect from
Sep 18, 2012, 1:00 AM CDT
Expired
Sep 18, 2012, 8:50 AM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS73 KDLH 172008
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT MON SEP 17 2012

...WIDESPREAD FREEZING TEMPERATURES POSSIBLE TONIGHT...

.SOME OF THE COLDEST AIR OF THE SEASON IS EXPECTED TO SETTLE INTO
THE NORTHLAND TONIGHT...AS CANADIAN HIGH PRESSURE BUILDS
SOUTHWARD INTO THE REGION. OVERNIGHT LOWS ARE EXPECTED TO DROP
INTO THE 20S TO LOWER 30S FOR MUCH OF NORTHEASTERN MINNESOTA AND
FAR NORTHWESTERN WISCONSIN.

MNZ010>012-018>021-025-026-033>035-037-180400-
/O.UPG.KDLH.FZ.A.0001.120918T0500Z-120918T1300Z/
/O.NEW.KDLH.FZ.W.0002.120918T0600Z-120918T1400Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH...
CLOQUET
308 PM CDT MON SEP 17 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOCATION...MUCH OF NORTHEASTERN MINNESOTA....INLAND FROM LAKE
  SUPERIOR...EXCEPT FOR SOUTHERN AITKIN AND PINE COUNTIES.  

* TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE MID 
  20S TO LOWER 30S. 

* IMPACTS...THE VERY COLD TEMPERATURES COULD BRING AN END TO THE 
  GROWING SEASON FOR MUCH OF THE REGION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ036-038-WIZ001-006-007-180400-
/O.UPG.KDLH.FZ.A.0001.120918T0500Z-120918T1300Z/
/O.NEW.KDLH.FR.Y.0007.120918T0600Z-120918T1400Z/
SOUTHERN AITKIN-PINE-DOUGLAS-BURNETT-WASHBURN-
INCLUDING THE CITIES OF...AITKIN...HINCKLEY...SUPERIOR...
GRANTSBURG...SPOONER
308 PM CDT MON SEP 17 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOCATION...PINE COUNTY AND SOUTHERN AITKIN COUNTIES IN
  NORTHEASTERN MINNESOTA...AS WELL AS DOUGLAS... BURNETT AND
  WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN.

* TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE LOWER
  TO MIDDLE 30S.

* IMPACTS...THE COLD TEMPERATURES COULD BRING AN END TO THE GROWING
  SEASON FOR SOME PLANTS FOR MUCH OF THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
STEWART
2 follow-up statements
185 
WWUS73 KDLH 180827
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
327 AM CDT TUE SEP 18 2012

MNZ010>012-018>021-025-026-033>035-037-181400-
/O.CON.KDLH.FZ.W.0002.000000T0000Z-120918T1400Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH...
CLOQUET
327 AM CDT TUE SEP 18 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* LOCATION...MUCH OF NORTHEASTERN MINNESOTA....INLAND FROM LAKE 
  SUPERIOR...EXCEPT FOR SOUTHERN AITKIN AND PINE COUNTIES. 

* TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM THE MID 20S TO
  THE LOWER 30S THIS MORNING.

* IMPACTS...THE VERY COLD TEMPERATURES COULD BRING AN END TO THE 
  GROWING SEASON FOR MUCH OF THE REGION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ036-038-WIZ001-006-007-181400-
/O.CON.KDLH.FR.Y.0007.000000T0000Z-120918T1400Z/
SOUTHERN AITKIN-PINE-DOUGLAS-BURNETT-WASHBURN-
INCLUDING THE CITIES OF...AITKIN...HINCKLEY...SUPERIOR...
GRANTSBURG...SPOONER
327 AM CDT TUE SEP 18 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* LOCATION...PINE COUNTY AND SOUTHERN AITKIN COUNTIES IN 
  NORTHEASTERN MINNESOTA...AS WELL AS DOUGLAS... BURNETT AND 
  WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN. 

* TEMPERATURE...LOWS THIS MORNING ARE EXPECTED TO DROP INTO THE
  LOWER TO MIDDLE 30S.

* IMPACTS...THE COLD TEMPERATURES COULD BRING AN END TO THE 
  GROWING SEASON FOR SOME PLANTS FOR MUCH OF THE REGION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DAP
946 
WWUS73 KDLH 181350
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
850 AM CDT TUE SEP 18 2012



MNZ010>012-018>021-025-026-033>035-037-181500-
/O.CAN.KDLH.FZ.W.0002.000000T0000Z-120918T1400Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH...
CLOQUET
850 AM CDT TUE SEP 18 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE FREEZE
WARNING. 


$$

MNZ036-038-WIZ001-006-007-181500-
/O.CAN.KDLH.FR.Y.0007.000000T0000Z-120918T1400Z/
SOUTHERN AITKIN-PINE-DOUGLAS-BURNETT-WASHBURN-
INCLUDING THE CITIES OF...AITKIN...HINCKLEY...SUPERIOR...
GRANTSBURG...SPOONER
850 AM CDT TUE SEP 18 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE FROST
ADVISORY. 

$$

GRANING

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this freeze warning went out at Sep 17, 3:02 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 17, 3:02 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT MON SEP 17 2012

SHORT TERM CONCERNS ARE FROST/FREEZE HEADLINES FOR TONIGHT. LONG
TERM IS PRECIP CHANCES ALONG WITH BELOW TEMPS.

.SHORT TERM...CURRENT SURFACE ANALYSIS INDICATES LARGE CU/STRATUS
FIELD ACROSS FORECAST AREA WITH POSSIBLE SPRINKLES ACROSS SOME AREA
IN NE MN. THERE CLOUDS SHOULD CLEAR OUT FROM NORTH TO SOUTH ACROSS
MN TONIGHT AS CENTER OF RIDGE MOVES INTO CENTRAL MN OVERNIGHT. THE
QUESTION TONIGHT IS FROST VS. FREEZE WITH THE TIMING OF THE CLOUD
DISPERSAL ALONG WITH DECREASE OF WINDS. LOOKING AT THE MODELS AND
THE ENSEMBLES...IT LOOKS THE COLDEST TEMPS IN THE MID TO UPPER 20S WILL
EXTEND FROM CASS COUNTY NORTH AND NORTHWEST INTO THE ARROWHEAD AND
THE BORDERLAND. AND INLAND FROM LAKE SUPERIOR. WILL GO WITH FREEZE
WARNING ACROSS THOSE AREA. PINE COUNTY INTO DOUGLAS...BURNETT AND
WASHBURN COUNTIES WILL SEE THE CLOUDS CLEAR OUT LAST SO TEMPS WILL
ONLY FALL INTO THE LOWER TO MIDDLE 30S...SO WILL HAVE A FROST
ADVISORY INTO THOSE AREAS. THERE COULD BE SOME LAKE EFFECT RAIN
SHOWERS ACROSS ASHLAND AND IRON COUNTIES AS THE COOLER AIR MOVES
ACROSS THE LAKE.

ON TUESDAY...THE CENTER OF THE RIDGE WILL HAVE MOVED INTO EASTERN
MINNESOTA...SO THERE WILL BE LESS CLOUDS ON TUESDAY THAN TODAY.
PORTIONS OF NW WI MAY HAVE SOME FROST TUESDAY NIGHT BUT WILL LET
LATER SHIFTS REFINE THE AREA BETTER FOR THAT REGION. NEXT SHORT
WAVE ENTER WESTERN MN TUESDAY NIGHT PUSHING CLOUDS INTO WESTERN
PORTION OF FORECAST AREA.

LONG TERM [WEDNESDAY - SUNDAY]...

A LARGE MID/UPPER LEVEL LOW WILL CENTER ITSELF OVER EASTERN
CANADA...PLACING THE NORTHLAND IN AN EXTENDED PERIOD OF COOL
NORTHWESTERLY FLOW. COLD FRONTS WILL LIKELY MOVE THROUGH THE
NORTHLAND EARLY WEDNESDAY...AND THEN AGAIN LATE THURSDAY OR FRIDAY.
THE LOW CONVECTIVE TEMPERATURES DURING THE DAY AND OVERALL
PROXIMITY TO THE MID/UPPER LEVEL LOW WILL LIKELY RESULT IN PERIODS
OF SHOWERS FOR THE FA. THERE MAY BE SOME BRIEF RECOVERY ON SUNDAY
BEFORE WHAT LOOKS LIKE ANOTHER SIGNIFICANT COLD FRONT DROPPING OUT
OF CANADA SUNDAY NIGHT OR MONDAY. THE PARTIAL TO FULL CLOUD COVER
THROUGH MUCH OF THE PERIOD SHOULD PREVENT OVERNIGHT TEMPERATURES
FROM GETTING LOW ENOUGH TO SUPPORT SNOW...SO FORECASTED PCPN TYPE AS
RAIN THROUGHOUT THE LONG TERM FORECAST.

&&

.POINT TEMPS/POPS...
DLH  33  53  41  58 /  10  10  10  50
INL  26  54  38  57 /  10  10  20  60
BRD  30  59  45  61 /  10   0  10  30
HYR  34  55  33  61 /  10  10  10  40
ASX  37  53  35  61 /  40  20  10  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR MNZ010>012-
     018>021-025-026-033>035-037.

     FROST ADVISORY FROM 1 AM TO 9 AM CDT TUESDAY FOR MNZ036-038.

WI...FROST ADVISORY FROM 1 AM TO 9 AM CDT TUESDAY FOR WIZ001-006-007.

LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT TUESDAY FOR LSZ121-146>148.

&&

SHORT TERM...STEWART
LONG TERM....GROCHOCINSKI
Hazardous weather outlook, Sep 17, 4:18 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
418 AM CDT MON SEP 17 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
418 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WATCH HAS BEEN POSTED FOR ALL OF NORTHEASTERN MINNESOTA
AND FAR NORTHWESTERN WISCONSIN TONIGHT. A WIDESPREAD KILLING FROST
IS EXPECTED ACROSS MUCH OF THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FREEZE WATCH CONTINUES INTO EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
418 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE SOUTH SHORE OF LAKE
SUPERIOR FROM LATE THIS MORNING THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:53 AM CDTFreeze WatchDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more11 hr
Sep 17, 3:08 PM CDTFrost AdvisoryDLHAitkin, Pine18 hr

Nearby

Freeze Warnings in Minnesota, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.